Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

On the cohomology of real Grassmanians


Author: Howard L. Hiller
Journal: Trans. Amer. Math. Soc. 257 (1980), 521-533
MSC: Primary 14M15; Secondary 55R40, 57T15
DOI: https://doi.org/10.1090/S0002-9947-1980-0552272-2
MathSciNet review: 552272
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ {G_k}({\textbf{R}^{n + k}})$ denote the grassman manifold of k-planes in real $ (n\, +\, k)$-space and $ {w_1}\, \in\, {H^1}({G_k}({\textbf{R}^{n + k}});\,{\textbf{Z}_2})$ the first Stiefel-Whitney class of the universal bundle. Using Schubert calculus techniques and the cohomology of flag manifolds we estimate the height of $ {w_1}$ in the cohomology ring. We then apply this to improve earlier lower bounds on the Lusternik-Schnirelmann category of real grassmanians.


References [Enhancements On Off] (What's this?)

  • [1] I. N. Berstein, I. M. Gelfand and S. I. Gelfand, Schubert cells and cohomology of the spaces $ G/P$, Russian Math. Surveys (1973), 1-26.
  • [2] I. Berstein, On the Lusternik-Schnirelmann category of grassmanians, Proc. Cambridge Philos. Soc. 79 (1976), 129-134. MR 0400212 (53:4047)
  • [3] I. Berstein and T. Ganea, The category of a map and of a cohomology class, Fund. Math. 50 (1961/62), 265-279. MR 0139168 (25:2604)
  • [4] A. Borel, Sur la cohomologie des espaces fibrés principaux et des espaces homogènes de groupes de Lie compacts, Ann. of Math. 57 (1953), 115-207. MR 0051508 (14:490e)
  • [5] S. Chern, On the multiplication in the characteristic ring of a sphere bundle, Ann. of Math. 49 (1948), 362-372. MR 0024127 (9:456b)
  • [6] C. Ehresmann, Sur la topologie de certains espaces homogènes, Ann. of Math. 35 (1934), 396-443. MR 1503170
  • [7] T. Ganea, Some problems on numerical homotopy invariants, Symposium on Algebraic Topology, Lecture Notes in Math., vol. 249, Springer-Verlag, Berlin, 1971, pp. 23-30. MR 0339147 (49:3910)
  • [8] F. Hirzebruch, Topological methods in algebraic geometry, Springer-Verlag, New York, 1966. MR 0202713 (34:2573)
  • [9] L. Lusternik and L. Schnirelmann, Methodes topologiques dans les problemes variationnels, Hermann, Paris, 1934.
  • [10] V. Oproiu, Some non-embedding theorems for the grassman manifolds $ {G_{2,n}}$ and $ {G_{3,n}}$, Proc. Edinburgh Math. Soc. 20 (1977), 177-185. MR 0445530 (56:3870)
  • [11] H. Schubert, Kalkül der abzählenden Geometrie, Teubner, Leipzig, 1879.
  • [12] P. Schweitzer, Secondary cohomology operations induced by the diagonal mapping, Topology 3 (1965), 337-355. MR 0182969 (32:451)
  • [13] W. Singhof, On the Lusternik-Schnirelmann category of Lie groups. I, II, Math. Z. 145 (1975), 111-116; 151 (1976), 143-148. MR 0391075 (52:11897)
  • [14] R. Stanley, On some combinatorial aspects of the Schubert calculus, Combinatoire et représentation du groupe symétrique, Strasbourg, 1976. MR 0465880 (57:5766)
  • [15] N. Steenrod and D. Epstein, Cohomology operations, Ann. of Math. Studies, Princeton Univ. Press, Princeton, N. J., 1962. MR 0145525 (26:3056)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 14M15, 55R40, 57T15

Retrieve articles in all journals with MSC: 14M15, 55R40, 57T15


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1980-0552272-2
Article copyright: © Copyright 1980 American Mathematical Society

American Mathematical Society